Geometry & Topology

Uniform hyperbolicity of the graphs of curves

Tarik Aougab

Full-text: Open access

Abstract

Let C(Sg,p) denote the curve complex of the closed orientable surface of genus g with p punctures. Masur and Minksy and subsequently Bowditch showed that C(Sg,p) is δ–hyperbolic for some δ=δ(g,p). In this paper, we show that there exists some δ>0 independent of g,p such that the curve graph C1(Sg,p) is δ–hyperbolic. Furthermore, we use the main tool in the proof of this theorem to show uniform boundedness of two other quantities which a priori grow with g and p: the curve complex distance between two vertex cycles of the same train track, and the Lipschitz constants of the map from Teichmüller space to C(S) sending a Riemann surface to the curve(s) of shortest extremal length.

Article information

Source
Geom. Topol., Volume 17, Number 5 (2013), 2855-2875.

Dates
Received: 16 January 2013
Revised: 27 May 2013
Accepted: 3 July 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732689

Digital Object Identifier
doi:10.2140/gt.2013.17.2855

Mathematical Reviews number (MathSciNet)
MR3190300

Zentralblatt MATH identifier
1273.05050

Subjects
Primary: 05C12: Distance in graphs 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 57M07: Topological methods in group theory 57M15: Relations with graph theory [See also 05Cxx] 57M20: Two-dimensional complexes

Keywords
uniform hyperbolicity curve complex mapping class group

Citation

Aougab, Tarik. Uniform hyperbolicity of the graphs of curves. Geom. Topol. 17 (2013), no. 5, 2855--2875. doi:10.2140/gt.2013.17.2855. https://projecteuclid.org/euclid.gt/1513732689


Export citation

References

  • B H Bowditch, Uniform hyperbolicity of the curve graphs, To appear in Pacific J. Math. Available at \setbox0\makeatletter\@url http://homepages.warwick.ac.uk/~masgak/papers/uniformhyp.pdf {\unhbox0
  • B H Bowditch, Intersection numbers and the hyperbolicity of the curve complex, J. Reine Angew. Math. 598 (2006) 105–129
  • P Buser, Geometry and spectra of compact Riemann surfaces, Birkhäuser, Boston, MA (2010)
  • M T Clay, K Rafi, S Schleimer, Uniform hyperbolicity and geometric topology, In preparation
  • R Diestel, Graph theory, 3rd edition, Graduate Texts in Mathematics 173, Springer, Berlin (2005)
  • B Farb, D Margalit, A primer on mapping class groups, Princeton Mathematical Series 49, Princeton Univ. Press (2012)
  • S Fiorini, G Joret, D O Theis, D R Wood, Small minors in dense graphs, European J. Combin. 33 (2012) 1226–1245
  • U Hamenstädt, Geometry of the complex of curves and of Teichmüller space, from: “Handbook of Teichmüller theory, Vol. I”, (A Papadopoulos, editor), IRMA Lect. Math. Theor. Phys. 11, Eur. Math. Soc., Zürich (2007) 447–467
  • S Hensel, P Przytycki, R Webb, Slim unicorns and uniform hyperbolicity for arc graphs and curve graphs
  • S P Kerckhoff, The asymptotic geometry of Teichmüller space, Topology 19 (1980) 23–41
  • M Korkmaz, A Papadopoulos, On the arc and curve complex of a surface, Math. Proc. Cambridge Philos. Soc. 148 (2010) 473–483
  • B Maskit, Comparison of hyperbolic and extremal lengths, Ann. Acad. Sci. Fenn. Ser. A I Math. 10 (1985) 381–386
  • H A Masur, Y N Minsky, Geometry of the complex of curves, I: Hyperbolicity, Invent. Math. 138 (1999) 103–149
  • H A Masur, Y N Minsky, Quasiconvexity in the curve complex, from: “In the tradition of Ahlfors and Bers, III”, (W Abikoff, A Haas, editors), Contemp. Math. 355, Amer. Math. Soc. (2004) 309–320
  • Y N Minsky, Teichmüller geodesics and ends of hyperbolic $3$–manifolds, Topology 32 (1993) 625–647
  • A Papadopoulos, Introduction to Teichmüller theory, old and new, from: “Handbook of Teichmüller theory, Vol. I”, IRMA Lect. Math. Theor. Phys. 11, Eur. Math. Soc., Zürich (2007) 1–30
  • R C Penner, J L Harer, Combinatorics of train tracks, Annals of Mathematics Studies 125, Princeton Univ. Press (1992)